FDA Says Cubicin May Cause Deadly Form of PneumoniaJul 29, 2010 | Parker Waichman LLP
The antibiotic Cubicin (daptomycin) has been associated with life-threatening eosinophilic pneumonia, the U.S. Food & Drug Administration (FDA) warned today. The agency has requested that the Cubicin label be updated to reflect this risk.
Cubicin is an intravenous antibacterial drug indicated for use in treatment of serious skin infections and bloodstream infections. It was approved by the FDA in 2003 for skin infections, and in 2006 its indication was expanded to include bloodstream infections. In 2007, pulmonary eosinophilia was added to the Adverse Reactions, Post-Marketing Experience section of the Cubicin product label.
According to today’s alert, the FDA has reviewed published case reports of Cubicin-associated eosinophilic pneumonia and conducted a review of post-marketing adverse event reports from the FDA’s Adverse Event Reporting System. The FDA’s review identified 7 cases of eosinophilic pneumonia between 2004 and 2010 that were most likely associated with Cubicin. The agency also identified 36 possible cases of eosinophilic pneumonia associated with Cubicin use.
Based on these reviews, the FDA determined that eosinophilic pneumonia can be associated with Cubicin use and requested that the manufacturer of Cubicin include this information in the Warnings and Precautions and Adverse Reactions, Post-Marketing Experience sections of the drug label.
Eosinophilic pneumonia is a rare, but serious condition where a type of white blood cell (eosinophil) fills the lungs. Symptoms of eosinophilic pneumonia include fever, cough, shortness of breath, and difficulty breathing.
The FDA has advised healthcare professionals to closely monitor patients being treated with Cubicin for eosinophilic pneumonia. Patients receiving Cubicin should immediately contact their healthcare professional if they develop a new or worsening fever, cough, shortness of breath, or difficulty breathing.